Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 113, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 5, 2002, 7:10 PM EDT for Fauquier County, Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 2002, 7:10 PM EDT (23:10 UTC)
- Expired
- Jun 5, 2002, 8:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Fauquier County, VA
The radar
The Sterling radar (KLWX), 38 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 7:30 PM EDT | Thunderstorm Wind | North Portion, VA | Trees and power lines were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 833 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KLWX 052310
SVRLWX
VAC061-060000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
709 PM EDT WED JUN 5 2002
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAUQUIER COUNTY IN NORTHERN VIRGINIA
* UNTIL 800 PM EDT
* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORMS NEAR HUME...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DELAPLANE AT 720 PM
THE PLAINS AT 732 PM
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM DOORS AND WINDOWS.
TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
$$
LAT...LON 3888 7812 3882 7812 3870 7793 3873 7768
3887 7772 3899 7783 3900 7797
HTS/DRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:00 PM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 5, 3:00 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 300 PM EDT WED JUN 5 2002 SHORT TERM...TONIGHT THRU THU NIGHT... THE PRODUCTS HAVE BEEN ISSUED - NOW ITS JUST WAIT FOR SOMETHING TO HAPPEN. DAYTIME HEATING/HI RH HAS PUSHED SFC BASED CAPE OVR 3000 IN MUCH OF THE CWA. ANY CELLS THAT DO DVLP COULD BE PULSE SVR. BETTER CHC WOULD BE LATER THIS AFTN/EVE AS FNTL BAND DRAWS CLOSER. BOXES HAVE BEEN ISSUED ACROSS OH/KY...AND XPCT THESE WL CONTINUE BEING ISSUED INTO THE EVENING HRS. SPC IS CONSIDERING BOXING MUCH OF OUR CWA. STAY TUNED... MDLS CONTINUALLY SLOW THE PROGRESS OF THE FNT...W/ WK WV FORMING OVR SRN VA THURS AFTN. DAY 2 OUTLOOK CONTINUES CHC OF SVR IN THE SE CORNER OF THE CWA...AND GNRL TSTMS ACROSS RMDR OF AREA THURS. WL CONTINUE POPS DURING THU/THU NGT. TEMPS COOLER ON THURS W/ INCRSD CLD CVR. WOODY LONG TERM...FRI THRU NEXT WED... SHORTWAVE PUSHES THRU THE AREA FRI AND SHOVES THE FRONTAL BOUNDARY AND ASSOCD SFC WAVES TO THE SE OF THE AREA. HGTS RISE OVR THE WEEKEND AS STG UPR LVL RIDGE BUILDS ALG THE E COAST. AT THE SFC...HIGH PRES BUILDS INTO THE AREA LATE FRI INTO THE WEEKEND THEN SHIFTS OFFSHR BY MON. UPR LVL RDG SHIFTS OFFSHR BY TUE/WED AND NEXT UPR LVL TROF MOVES INTO THE AREA. THE ASSOCD SFC FNT WILL MOVE ACRS THE REGION WED. TREND HAS BEEN FOR THE MODELS TO SLOW DOWN THE FRONTAL BOUNDARY FOR LATE THU AND FRI. WILL KEEP CHC OF SHRA GOING INTO EARLY FRI MORNING IN AREAS E OF THE BLUE RDG. MODELS UNANIMOUSLY CLR THINGS OUT FOR LATE FRI WITH CLR SKIES OVR THE WEEKEND. AIR MASS OVR THE AREA WILL BE PLEASANT BY JUNE STANDARDS. ONLY THING TO WATCH FOR IS THE ONSHORE FLOW BUT WITH SFC HIGH OVRHD...THINK SUBSIDENCE WILL RULE SO CLR FCST. SOME CI COMING OVR THE RDG ON MON BUT STILL M/S. AIR MASS SHOULD BECOME UNSTABLE AS UPR LVL RDG AND SFC HIGH SLIDE OFFSHR SO WILL HAVE CHC SHRA/TSRA BEGINNING TUE AFT/EVE WITH A BETTER CHC WED AS CDFNT MOVES THRU THE AREA. WITH SUCH A STRONG UPR LVL RDG AND HIGH HEIGHTS LATE IN THE WEEKEND AND EARLY NEXT WEEK...WENT A BIT ABV MRF MAX TEMPS AND EVEN I MAY NOT HAVE GONE WARM ENOUGH. WALSTON .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
In the hours before
Local storm report, Jun 5, 5:49 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
549 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM COUNTYWIDE VA WIND DAMAGE
06/05/02 WARREN TREES AND POWERLINES DOWN.
MOST OF COUNTY WITHOUT
POWER.
JLWLocal storm report, Jun 5, 5:55 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
555 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM COUNTYWIDE VA WIND DAMAGE
06/05/02 WARREN TREES AND POWERLINES DOWN.
MOST OF COUNTY WITHOUT
POWER.
0345 PM COUNTYWIDE VA WIND DAMAGE
06/05/02 SHENANDOAH TREES DOWN
JLWLocal storm report, Jun 5, 6:00 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
600 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM APPLE PIE RIDGE VA WIND DAMAGE
06/05/02 FREDERICK TREES DOWN OUTSIDE
OF WINCHESTER
JLWLocal storm report, Jun 5, 6:09 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
609 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM INWOOD WV WIND DAMAGE
06/05/02 BERKELEY TREE DOWN ON HOUSE
JLWLocal storm report, Jun 5, 6:22 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
622 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM BERRYVILLE VA WIND DAMAGE
06/05/02 CLARKE TREE DOWN
JLWLocal storm report, Jun 5, 6:24 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
624 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM PHILOMONT VA WIND DAMAGE
06/05/02 LOUDOUN TREES DOWN
JLWThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:17 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah | 43 min |
| Jun 5, 4:53 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Warren | 37 min |
| Jun 5, 5:15 PM EDT | Severe Thunderstorm Warning | LWX | Warren | 30 min |
| Jun 5, 5:36 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Loudoun | 39 min |
| Jun 5, 6:16 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 44 min |
| Jun 5, 7:38 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 52 min |
| Jun 5, 7:59 PM EDT | Special Marine Warning | LWX | 61 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.